Hail, Hall
- When
- May 8, 3:39 PM CST
- Where
- Hall County, 3 mi W of Estelline
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.550, -100.483
Half dollar size hail was reported by a SKYWARN spotter west of Estelline.
Scattered supercell thunderstorms erupted along a dryline located just east of the Caprock escarpment this afternoon. These storms tracked slowly east through the Rolling Plains and far southeast Texas Panhandle accompanied by hail as large as baseballs at times and rotating wall clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered supercell thunderstorms erupted along a dryline located just east of the Caprock escarpment this afternoon. These storms tracked slowly east through the Rolling Plains and far southeast Texas Panhandle accompanied by hail as large as baseballs at times and rotating wall clouds. One of these wall clouds produced a brief tornado in northwest Stonewall County over open land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 8, 1:27 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 227 PM CDT WED MAY 8 2013 .SHORT TERM... CUT OFF UPPER LOW WILL MEANDER ABOUT THE 4 CORNERS REGION FOR THE NEXT DAY OR SO BEFORE SLOWLY STARTING TO SINK TOWARD MEXICO. THIS WILL YIELD A CONTINUED PRESENCE OF SOUTHWESTERLY FLOW ALOFT ACROSS WEST TEXAS. A BROAD AREA OF SYNOPTIC SCALE LIFT WILL CONTINUE TO STREAM ACROSS THE REGION TODAY AHEAD OF THE AFOREMENTIONED LOW. CONTINUE TO BE SOMEWHAT HESITANT ABOUT CONVECTIVE INITIATION THIS AFTERNOON GIVEN THE EXPANSIVE HIGH CLOUDINESS...THOUGH...THERE WILL BE A LESS CLOUDY PERIOD HERE AROUND MID AFTERNOON AHEAD OF ANOTHER REGION OF LIFT NEAR THE TX/NM STATE LINE AT 19Z. PROGGED INSTABILITY REMAINS UP AROUND 3KJ/KG AND WE ARE BEGINNING TO SEE THE WINDS BACK ACROSS THE ROLLING PLAINS. UPDATED POP FCST THIS MORNING CONTINUES TO CONVEY THREAT AREA AND THUS WILL MAKE NO CHANGES THERE. IF/WHEN DEEP CONVECTION BECOMES ESTABLISHED...SUFFICIENT CAPE AND SHEAR SHOULD EXIST FOR SEVERE TSTMS. GIVEN HIGH BASES...TORNADO RISK IS FAIRLY MINIMAL...BUT WE SHALL SEE WHAT STORM-LEVEL INTERACTIONS PLAY OUT LATER TODAY. AFTER WE GET THE STORMS OUT OF HERE...WHICH SHOULD BE BY MID TO LATE EVENING...FOCUS THEN TURNS TOWARD FRONTAL BOUNDARY/OUTFLOW FROM CONVECTION WELL TO OUR NORTH ACROSS KS. GUIDANCE IS QUITE CONSISTENT AND BULLISH WITH PUSHING BDRY INTO THE REGION BY EARLY THURSDAY MORNING ALONG WITH INCREASING RAIN CHANCES. WHILE THE MODEL PARAMETRIZED GUIDANCE IS FAIRLY GENEROUS WITH THE RAIN...FCST SOUNDING PAINT A DIFFERENT PICTURE WITH PLENTIFUL MID AND UPPER LEVEL CLOUDINESS AND LIMITED LIFT. WE MAY SEE SOME SCATTERED ACTIVITY BY THURSDAY AFTERNOON...BUT EVEN THAT IS SOMEWHAT SUSPECT GIVEN THE DRY NEAR-SFC LAYER...AT LEAST UP TO H7. HAVE ACCORDINGLY LOWERED HIGHS FOR THURSDAY AS WELL AS TRIMMED POPS BEFORE 00Z. && .LONG TERM... SEVERAL IMPULSES WITHIN WEAK FLOW ALOFT WILL COME ACROSS THE AREA LATER THIS WEEK ON THURSDAY AND FRIDAY. ON THURSDAY NIGHT...WEAK UPPER LEVEL DIVERGENCE WILL SLIDE EAST IN A WEAKLY DIFFLUENT AREA ALOFT. A LAYER OF FRONTOGENESIS SLOPING FROM SOUTH TO NORTH EXTENDING FROM THE SURFACE UP TO AROUND 650MB WILL BE IN PLACE. STRONGEST FRONTOGENETICAL LIFT WILL BE OVER THE ROLLING PLAINS DURING THIS TIME. ADDITIONALLY...THERE WILL BE INSTABILITY ALOFT ALTHOUGH IT WILL BE WEAK WITH INCREASING MID AND UPPER LEVEL MOISTURE ADVECTING INTO THE REGION. FRIDAY LOOKS INCREASINGLY INTERESTING FOR A HEAVY RAIN SCENARIO. GOOD UPPER LEVEL DIVERGENCE WILL SLIDE ACROSS THE REGION FROM AN EXIT REGION FROM AN UPPER LEVEL JET TO THE SOUTH OF THE SOUTH PLAINS. THE ATMOSPHERIC COLUMN WILL CONSIDERABLY MOISTEN DURING THE DAY ON FRIDAY LEADING TO PRECIPITABLE WATER VALUES AROUND 130 PERCENT OF NORMAL. WE WILL SEE WIDESPREAD SURFACE BASED INSTABILITY BUT WILL BE WEAK DUE TO THE SATURATED COLUMN. THIS SUPPORTS MORE OF A HEAVY RAIN THREAT RATHER THAN A WIDESPREAD THUNDERSTORM THREAT. LOW LEVEL EASTERLY FLOW WILL TRANSPORT AND KEEP A STEADY STREAM OF MOISTURE INTO WEST TEXAS. SOUNDINGS SHOW WEAK FLOW IN THE CLOUD BEARING LAYER WITH STORM MOTION VERY SLOW. NO APPARENT LOW LEVEL BOUNDARY WILL BE IN THE REGION BUT THE UPPER LEVEL LIFT MAY BE SUFFICIENT ENOUGH TO PRODUCE EFFICIENT RAINFALL GIVEN THE AMOUNT OF MOISTURE IN THE COLUMN. DRIER AIR WILL FILTER INTO THE AREA ON SATURDAY ENDING PRECIPITATION. FOR THE REST OF THE WEEKEND THROUGH EARLY NEXT WEEK...A CLOSED LOW WILL CAMP OVER NORTHERN MEXICO. THE GFS AND ECMWF ARE IN FAIR AGREEMENT IN KICKING OUT THIS LOW AROUND TUESDAY INTO WEDNESDAY NEXT WEEK. THIS MAY PROVIDE OUR NEXT GOOD CHANCE AT THUNDERSTORMS. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 47 71 49 65 47 / 10 20 20 40 20 TULIA 51 77 49 67 50 / 10 20 20 30 20 PLAINVIEW 51 79 51 68 50 / 10 20 20 40 20 LEVELLAND 52 80 53 69 51 / 10 10 20 50 40 LUBBOCK 51 81 55 70 52 / 10 10 20 50 30 DENVER CITY 58 83 55 70 52 / 10 10 20 50 50 BROWNFIELD 54 84 54 70 52 / 10 10 20 50 50 CHILDRESS 57 80 58 73 54 / 20 20 40 20 20 SPUR 50 87 57 71 54 / 10 10 20 40 30 ASPERMONT 63 89 61 74 55 / 20 10 40 40 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 26/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CDT WED MAY 8 2013 TXZ021>044-091630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 AM CDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE THIS AFTERNOON GENERALLY EAST OF A LINE FROM SILVERTON TO POST. AS THESE STORMS MOVE EAST...THEY WILL ENCOUNTER DEEPER INSTABILITY AND LIKELY BECOME STRONG OR SEVERE. THE MOST INTENSE SUPERCELL STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL TO THE SIZE OF TENNIS BALLS AND DESTRUCTIVE DOWNBURST WINDS TO 70 MPH. FIRE WEATHER VERY DRY AND BREEZY SOUTHWEST WINDS THIS AFTERNOON WILL CREATE AN ELEVATED WILDFIRE THREAT OVER MUCH OF THE SOUTH PLAINS BEFORE IMPROVING EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING NEAR A WEAK COLD FRONT IN THE FAR SOUTHERN PANHANDLE AND ADJACENT NORTHERN SOUTH PLAINS. BY FRIDAY...SLOW-MOVING SHOWERS AND THUNDERSTORMS WILL BECOME CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL PRIMARILY OVER THE SOUTH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE ROLLING PLAINS AND SOUTHEAST TEXAS PANHANDLE THIS AFTERNOON AND THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
359 PM CDT WED MAY 8 2013
TXZ031-082115-
MOTLEY-
359 PM CDT WED MAY 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY COUNTY...
AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF MATADOR...MOVING NORTHEAST
AT 20 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3390 10053 3384 10067 3384 10104 3405 10105
3414 10082 3394 10052 3391 10052
TIME...MOT...LOC 2059Z 231DEG 17KT 3385 10100SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 415 PM CDT WED MAY 8 2013 TXZ025-082130- HALL- 415 PM CDT WED MAY 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL HALL COUNTY NEAR HIGHWAY 86...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3443 10042 3437 10067 3454 10075 3468 10042 TIME...MOT...LOC 2114Z 249DEG 19KT 3448 10060
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 417 PM CDT WED MAY 8 2013 TXZ031-082130- MOTLEY- 417 PM CDT WED MAY 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY COUNTY... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHWESTERN MOTLEY COUNTY...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3384 10097 3399 10100 3403 10068 3384 10061 TIME...MOT...LOC 2117Z 254DEG 25KT 3387 10088
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
419 PM CDT WED MAY 8 2013
TXZ031-082145-
MOTLEY-
419 PM CDT WED MAY 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY COUNTY...
AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL MOTLEY COUNTY...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3426 10055 3403 10081 3415 10098 3432 10082
3432 10064
TIME...MOT...LOC 2119Z 220DEG 20KT 3416 10082SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
434 PM CDT WED MAY 8 2013
TXZ031-082145-
MOTLEY-
434 PM CDT WED MAY 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY COUNTY...
AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL MOTLEY COUNTY...MOVING EAST AT
25 MPH. DIME SIZED HAIL WAS REPORTED IN ROARING SPRINGS AT 430 PM
CDT.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3385 10052 3384 10060 3384 10086 3399 10088
3405 10059
TIME...MOT...LOC 2133Z 254DEG 22KT 3390 10078SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
438 PM CDT WED MAY 8 2013
TXZ037-082200-
DICKENS-
438 PM CDT WED MAY 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR DICKENS COUNTY...
AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL DICKENS COUNTY...MOVING
NORTHEAST AT 25 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3352 10096 3365 10066 3347 10055 3340 10076
3340 10088
TIME...MOT...LOC 2138Z 244DEG 22KT 3348 10081The Amarillo radar (KAMA), 135 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
4 hail, 1 tornado. Local standard time, as filed.
Half dollar size hail was reported by a SKYWARN spotter west of Estelline.
A storm chaser observed baseball size hail southeast of Lakeview.
A COOP observer reported quarter size hail near Paducah.
A storm chaser observed a very brief tornado over open land in far northwest Stonewall County. The only evidence of the tornado was a rotating column of dirt underneath a slowly-rotating cloud base.
Hen egg size hail was spotted by a storm chaser southeast of Paducah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440320, 440321, 440322, 443610, 440323.